Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Best constants in norm inequalities for the difference operator


Authors: Hans G. Kaper and Beth E. Spellman
Journal: Trans. Amer. Math. Soc. 299 (1987), 351-372
MSC: Primary 39A70; Secondary 47B39
DOI: https://doi.org/10.1090/S0002-9947-1987-0869416-1
MathSciNet review: 869416
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \xi = {({\xi _m})_{m \in {\mathbf{Z}}}}$ be an arbitrary element of the sequence space $ {l^\infty }({\mathbf{Z}})$, and let $ \Delta $ be the difference operator on $ {l^\infty }({\mathbf{Z}}):\Delta \xi = {({\xi _{m + 1}} - {\xi _m})_{m \in {\mathbf{Z}}}}$. The object of this investigation is the best possible value

$\displaystyle C(n,\,k) = {\operatorname{sup}}\{ {Q_{n,k}}(\xi ):\xi \in {l^\infty }({\mathbf{Z}}),\,{\Delta ^n}\xi \ne 0\} $

of the quotient

$\displaystyle {Q_{n,k}}(\xi ) = \frac{{\left\Vert {{\Delta ^k}\xi } \right\Vert... ...i \right\Vert}^{(n - k)/n}}{{\left\Vert {{\Delta ^n}\xi } \right\Vert}^{k/n}}}}$

, where $ n = 2,\:3, \ldots $; $ k = 1, \ldots ,\,n - 1$. It is shown that $ C(n,\,k)$ is at least equal to the corresponding constant $ K(n,\,k)$, determined by Kolmogorov [Moscov. Gos. Univ. Uchen. Zap. Mat. 30 (1939), 3-13; Amer. Math. Soc. Transl. (1) 2 (1962), 233-243] for the differential operator $ D$ on $ {L^\infty }({\mathbf{R}})$, and exactly equal to $ K(n,\,k)$ if $ k = n - 1$. Lower bounds for $ C(n,\,k)$ are derived that show that $ C(n,\,k)$ is generally greater than $ K(n,\,k)$. The values of $ C(n,\,k)$, $ k = 1, \ldots ,\,n - 1$, are computed for $ n = 2, \ldots ,5$.

References [Enhancements On Off] (What's this?)

  • [1] J. Hadamard, Sur le module maximum d'une fonction et de ses dérivées, C. R. Acad. Sci. Paris Ser. A 42 (1914), 68-72.
  • [2] E. Landau, Einige Ungleichungen für zweimal differentiierbare Funktionen, Proc. London Math. Soc. 13 (1913), 43-49.
  • [3] G. E. Šilov, On inequalities between derivatives, Moskov. Gos. Univ. Sb. Rabot Stud. Nauchn. Kruzhkov (1937), 17-27. (Russian)
  • [4] A. N. Kolmogorov, Dokl. Akad. Nauk SSSR (N.S.) 15 (1937), 107-112.
  • [5] A. Kolmogoroff, On inequalities between the upper bounds of the successive derivatives of an arbitrary function on an infinite interval, Amer. Math. Soc. Translation 1949 (1949), no. 4, 19. MR 0031009
  • [6] Yu. I. Lyubič, On the belonging of the powers of an operator on a given vector to a certain linear class, Dokl. Akad. Nauk SSSR (N.S.) 102 (1955), 881–884 (Russian). MR 0071731
  • [7] Ju. I. Ljubič, On inequalities between powers of a linear operator, Izv. Akad. Nauk SSSR Ser. Mat. 24 (1960), 825–864 (Russian). MR 0130576
  • [8] Herbert A. Gindler and Jerome A. Goldstein, Dissipative operator versions of some classical inequalities, J. Analyse Math. 28 (1975), 213–238. MR 0482361, https://doi.org/10.1007/BF02786813
  • [9] Herbert A. Gindler and Jerome A. Goldstein, Dissipative operators and series inequalities, Bull. Austral. Math. Soc. 23 (1981), no. 3, 429–442. MR 625184, https://doi.org/10.1017/S0004972700007309
  • [10] Z. Ditzian, Discrete and shift Kolmogorov type inequalities, Proc. Roy. Soc. Edinburgh Sect. A 93 (1982/83), no. 3-4, 307–317. MR 688793, https://doi.org/10.1017/S0308210500015997
  • [11] Z. Ditzian and D. J. Newman, Discrete Kolmogorov-type inequalities, Preprint (1984).
  • [12] I. J. Schoenberg, Cardinal spline interpolation, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1973. Conference Board of the Mathematical Sciences Regional Conference Series in Applied Mathematics, No. 12. MR 0420078
  • [13] Carl de Boor, A practical guide to splines, Applied Mathematical Sciences, vol. 27, Springer-Verlag, New York-Berlin, 1978. MR 507062
  • [14] Milton Abramowitz and Irene A. Stegun, Handbook of mathematical functions with formulas, graphs, and mathematical tables, National Bureau of Standards Applied Mathematics Series, vol. 55, For sale by the Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1964. MR 0167642
  • [15] Larry L. Schumaker, Spline functions: basic theory, John Wiley & Sons, Inc., New York, 1981. Pure and Applied Mathematics; A Wiley-Interscience Publication. MR 606200

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 39A70, 47B39

Retrieve articles in all journals with MSC: 39A70, 47B39


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1987-0869416-1
Keywords: Best constants, norm inequalities, difference operator, powers of operators, sequence spaces, Kolmogorov constants, spline functions
Article copyright: © Copyright 1987 American Mathematical Society